I am new to this forum, but wondering if someone may help. Apologies that I am writing an essay! I was diagnosed hyperthyroid 18 years ago, when my last child was 18 months old, and, after trying to avoid the RAI for years by taking Carbimazole and alternative therapies, finally I had the RAI, became hypothyroid and have been taking levothyroxine for 14 years. There have been a few ups an downs, but generally its been ok. I also have had discoid lupus for the same amount of time, which I have kept under control with a combination of staying out of the sun, covering up and factor 50 sun cream.
I am now 50 and perimenopausal. About 4 weeks ago I noticed a rash on my the back hands and fingers, at the same time as I had symptoms of cystitis. Within a day or two the rash spread to my palms and my feet, and it was very itchy, almost burning. I began to feel very ill in myself, constant headache, dizziness, depressed, feeling as if I was under water, and so tired I could hardly get out of bed, yet not able to sleep either. I saw a doctor, who confirmed a urinary infection, gave me antibiotics, and tested my thyroid levels, as I mentioned I am now hypothyroid. The result was that my TSH was over 18 ( normal 0.35 - 3.5) , only TSH as I didn't think to ask for the others, so I increased my regular dose from 125mcg to 175 for 2 weeks, and am now at 150.
But the rash spread thicker, into my palms and became bruise-like, thick and scaley, especially in the centre of my palms ( my husband joked I looked like I had stigmata) and the same on my feet. Then both my hands and feet swelled up, and the burning intensified. After a week of this, when I had gone back to the doctor, who had no idea what it was, the rash started peeling away, with the bruised layers coming up to the surface, hard and intensely dry. The third time I went to my doctor, I was finally sent to see a dermatologist, who said she had no idea what it was, but as it was now at the healing rather than acute state, she couldn't even do a biopsy. I has been dreadful and frightening.
The only time I have had anything similar was years ago, when I was on the 'block and replacement' (do they still do that?) and there was virtually no thyroxine in my body, when I got extreme dry skin all over my body that clumped together, but then I don't think I had it on my hands and feet.
The dermatologist didn't think it was connected to my thyroid, but it seems an odd coincidence that my levels were so low. Now I think about it I have been under a lot of stress with work and struggling for months, but I thought it was just normal.
Nearly 4 weeks later I am still knocked for 6 by it. Anyone else ever seen rash/swelling/flaking of the hands and feet with hypo? Any ideas?
Hi! I'm sorry to hear everything that you have been going through. I am new here myself, so I don't have a lot of answers for you. But as a person with strange symptoms myself I understand what you are going through and how frustrating it is to get diagnosed. With that said, for me, I've found that since my thyroid has been out of whack, it has affected my other body systems. When those numbers start to change our bodies aren't getting what they need to function properly. You also mentioned other illnesses, menopause-hormone changes, and of course added stress in your life. I would suggest having your other thyroid levels checked, your FT3 and FT4. Since you have an autoimmune condition, maybe they can test your antibodies too. I'd also get your hormone levels checked to see where you are in your menopause. Also, you might have had an allergic reaction to your antibiotic. When my thyroid was in distress this summer, I had a really bad case of hives while on an antibiotic I'd taken for years. It took a long time for my skin to heal. Hopefully, other posters will chime in and offer advice to you. Good-luck and keep us posted. :))
Thanks so much for your messages - hope you got mine?
Yes, I do feel a little better in myself as the rash/peeling is coming to an end on my hands and feet. As I am beginning to use them again I am feeling more human, but still SO TIRED. I saw the doctor yesterday who will test my hormone levels, FT3 and FT4. ( BTW it couldn't have been an allergic reaction to antibiotics, because I took them after it started). They have already checked for antibodies. She reminded me that it can take some time after the clinical thyroxine levels are 'normal' for you to start feeling better, so I think maybe I will have to be patient. It's three weeks before I am even due a test! I've stopped fighting it now and am taking time off work without feeling too guilty, and I really feel the rest is doing me good.
It's SO good to talk to people who understand! Thanks!
Did a doctor correlate the hypothyroidism and body rash feet swelling and decide it was all because of the thyroid? I am 31 and have been diagnosed with for 5 years and have gone untreated. I am sorry that I made that choice, especially now over 135lbs later. I suffer with insomnia, anxiety,depression, fatigue, ADD ,bipolar, and fibromialgia. My self confidence and self esteem have definitely took a turn for the worst. I also fight a daily battle with addiction which I take Suboxone for. So at 31 I take no Synthesis 200mcgs, at one time for 3 months, because Medicaid did not cover a doctor. I now take Geodone, Cymbalta, and Lithium for depression. Adderall for ADD and Kilinopin for anxiety and Elicit for sleep. I have a rash that has developed over my body that looks similar to that of bed bugs, which I am sure I don't have, and swollen feet! What the heck?! Can anyone help me, oh and I wax afraid of gaining weight too from the Synthesis but my worst fear has become a reality. Any advice other than go see a doctor asap will be appreciated thanks. As I intend on seeing a doctor this week. Thanks email me if you so choose ***@**** thanks again, Julianne
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.